PEMPHIGUS-LIKE ERUPTION INDUCED BY XARELTO. A CASE REPORT.
Skin reaction to anticoagulants is reported in the literature. Xarelto causing a bullous-like pemphigus reaction was first reported in 2018, albeit a rare event. I am sharing a recent and severe case, of course with patient’s consent.
A 50-year-old female patient came to our hospital with bulbous eruptions in both legs that have been present for the previous 2 weeks. She has diabetes for 2 years without any complication so far. She stated she had been taking Xarelto for superficial phlebitis because her PCP didn’t want her to develop DVT since she tended to be bed bound. Once she saw the eruption, she went back to see her PCP who started her on doxycycline for suspicion of cellulitis. Treatment didn’t work and eruption became worse. The skin was very sensitive to touch. She wasn’t sure of any fever because she was having frequent vasomotor symptoms. On physical exam, temperature was 98.7 and the remainder of vitals was normal. She had a diffuse goiter without any bruit and a 2/6 crescendo decrescendo systolic murmur. A large bulla in the left calf and a smaller one on the anterior surface of right leg. Swelling of both legs was noted and some erythema was also present (see pictures 1&2). Lab data revealed WBC of 18.7, 65% polys, 7.7% lymph, 6% mono, 18.3% eos, 1.1% baso. H/H 8.2/29.1, glucose 164, CRP of 17.22, ESR of 86. Remainder of lab data was normal. A venous Doppler of both lower extremities was negative. The elevated eosinophils were a hint that some type of hypersensitivity reaction was at play. An allergic reaction limited to the legs was not a common phenomenon, but it can occur in so-called fixed drug eruption. However, she had no history of such previous reaction in the past. A literature search did reveal the association of Xarelto with pemphigus-like eruption. Case was discussed with a Rheumatologist who suggested that suspicion of such was good enough a reason to start corticosteroids and skin biopsy could be done later. Xarelto was discontinued at once and Solumedrol 125mg given.
An ID consultant added possibility of a reaction to the recently used doxycycline but he ordered the Pemphigus antibody panel. He continued the Solumedrol but at a lower dose of 20mg Q8hrs. The titer came back later negative from a reference lab. He suggested to cleanse the area with sterile saline, and to apply Xylocaine 2% jelly and Lidex 0.05% ointment as well as Xeroform gauze patches. Cleocin 600mg Q8h was also started empirically. Blood cultures were negative. Wound culture was done and it became positive for coagulase negative staph. Patient received a full 10-day course of the Cleocin.
Patient did have a stormy hospital course. Temp rose to 99.5 the first night. Surgeon incised the bullae the following day but left the skin layer for protection. Local care to the wounds continued. As expected, glucose rose with the use of corticosteroids and that had to be treated with PRN Insulin. Patient developed necrotic areas and surgeon performed the first of several debridements. The path report for the first debridement read, “Fragments of skin and subcutaneous tissue with marked acute inflammation, hemorrhage and extensive necrosis.” The second path report read as, “Necrotic fibroadipose tissue with acute and chronic inflammation.” Patient kept complaining of intense discomfort from the legs. The initial hyperesthesia did diminish but on a daily the leg pain was a refrain. She went to the OR for 3 debridements and once enough necrotic tissue was removed, a wound vac was applied to each large crater and patient was discharged home with follow-up at the Wound Clinic. Eventually she will need
- Ferreira C, Oliveira A, Furtado A, Rocha N, Ribeiro JA. Bullous Pemphigoid-like Skin Eruption during Treatment with Rivaroxaban: A Clinical Case Study. Eur J Case Rep Intern Med. 2018 Mar 21;5(3):000724.
- Vu TT, Gooderham M. Adverse Drug Reactions and Cutaneous Manifestations Associated With Anticoagulation. J Cutan Med Surg. 2017 Nov/Dec;21(6):540-550.
- Chohan SA, Balasubramanian D, Ee S. Bullous pemphigoid-like skin rash associated with Rivaroxaban use in a very elderly patient with multimorbidity and chronic kidney disease: A case report. Clin Case Rep. 2020 Feb 26;8(4):725-730.
Reynald Altéma, MD.